Alert archive / South Dakota / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Aberdeen, SD

September 2, 1999Hughes County, Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Sep 2, 1999, 11:01 PM CDT for Hughes County, Jones County, Stanley County, South Dakota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1999, 11:01 PM CDT (04:01 UTC)
Expired
Sep 3, 1999, 4:20 AM CDT
In force
5 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Hughes County, SD, Jones County, SD, Stanley County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:47 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 2, 9:47 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT THU SEP 2 1999

HAVE UPDATED THE WATCH TO INCLUDE BROWN COUNTY OF NE SD.

HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR MUCH OF CENTRAL SD AND
NC SD.  STRONG WARM AIR ADVECTION OVER A STATIONARY FRONT AND AN
APPCHG UPPER TROF/VORT MAXES SHUD CONTINUE VERY HEAVY PRECIP THRU
THE NIGHT INTO TUES.  WILL UPDATE ZONES TO REFLECT THE WATCH.

.ABR...FLASH FLOOD WATCH FOR PART OF NC SD...BROWN COUNTY OF NE
  SD...ALL OF C SD THROUGH FRIDAY.

GUERRERO

In the hours before

Special weather statement, Sep 2, 8:16 PM CDT, 2 hours 45 minutes before
SDZ003>006-009-010-015>018-033>037-045-048-051-030305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT (714 PM MDT) THU SEP 2 1999

...VERY HEAVY RAIN CONTINUES OVER A PART OF NORTH CENTRAL SOUTH
DAKOTA...
...SEVERE THUNDERSTORM WATCH FOR PART OF CENTRAL SOUTH DAKOTA...

AT 812 PM CDT...RADAR INDICATED A SOLID AREA OF THUNDERSTORMS
WITH VERY HEAVY RAIN THAT EXTENDED FROM GETTYSBURG TO ONAKA TO
LEOLA. THESE THUNDERSTORMS WERE REPEATEDLY MOVING OVER THE SAME AREA
AND DUMPING VERY HEAVY RAIN.

RADAR ESTIMATED 1 TO 1 AND A HALF INCHES OF RAIN HAD FALLEN ACROSS
ONIDA... SENECA...AND ONAKA.

BEWARE THAT VERY HEAVY RAIN FALLING IN A SHORT PERIOD OF TIME CAN
FLOOD LOW LYING AREAS.

HG
Special weather statement, Sep 2, 10:00 PM CDT, 1 hour 1 minute before
SDZ036-037-048-051-030320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT THU SEP 2 1999

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT INCLUDED A SMALL PART OF CENTRAL
SOUTH DAKOTA HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT.

GUERRERO
Special weather statement, Sep 2, 10:00 PM CDT, 1 hour 1 minute before
SDZ036-037-048-051-030320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT THU SEP 2 1999

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT INCLUDED A SMALL PART OF CENTRAL
SOUTH DAKOTA HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT.

GUERRERO

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:40 PM CDTSevere Thunderstorm WarningABRFaulk65 min
Sep 2, 10:16 PM CDTFlash Flood WarningABRPotter, Sully6 hr
Sep 2, 10:16 PM CDTFlash Flood WarningABRFaulk6 hr
Sep 2, 11:47 PM CDTFlash Flood WarningABRBrown, Edmunds5 hr
Sep 3, 1:09 AM CDTFlash Flood WarningABRHyde3 hr
Sep 3, 4:01 AM CDTFlash Flood WarningABRHughes, Jones, Stanley, Sully8 hr
Sep 3, 4:01 AM CDTFlash Flood WarningABRBrown, Edmunds, Faulk, Potter8 hr
Sep 3, 4:01 AM CDTFlash Flood WarningABRHyde8 hr
Sep 3, 11:52 AM CDTFlash Flood WarningABRSully3 hr
Sep 3, 2:44 PM CDTFlash Flood WarningABRSully6 hr
Sep 3, 6:23 PM CDTFlash Flood WarningABRDeuel6 hr

Nearby

Flash Flood Warnings in South Dakota, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.